Propoxyphene is medicine used to relieve pain. It is one of a number of chemicals called opioids or opiates, which were originally derived from the poppy plant and used for pain relief or their calming effects Propoxyphene overdose occurs when someone intentionally or accidentally takes too much of this medicine.
The US Food and Drug Administration (FDA) took this drug off the market in December 2010 because of the potential to cause deadly heart disturbances.
This is for information only and not for use in the treatment or management of an actual overdose. DO NOT use it to treat or manage an actual overdose. If you or someone you are with overdoses, call your local emergency number (such as 911), or your local poison center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States.
Propoxyphene hydrochloride; Dextropropoxyphene
Brand names include:
Note: This list may not be all-inclusive.
Symptoms may include:
Eyes, ears, nose, and throat:
- Hearing loss
- Pinpoint pupils
Heart and blood vessels:
- Heart rhythm disturbances
- Low blood pressure
- Weak pulse
- Breathing slow, labored, or shallow
- No breathing
- Muscle spasticity
- Muscle damage from being immobile while in a coma
- Cyanosis (blue fingernails or lips)
- Jaundice (turning yellow)
Stomach and intestines:
- Nausea, vomiting
- Spasms of the stomach or intestines (abdominal cramps)
Seek medical help right away. DO NOT make a person throw up unless told to do so by Poison Control or a health care professional.
Before Calling Emergency
The following information is helpful for emergency assistance:
- The person's age, weight, and condition
- The name of the product (ingredients and strengths if known)
- The time it was swallowed
- The amount swallowed
- If the medicine was prescribed for the person
However, DO NOT delay calling for help if this information is not immediately available.
Your local poison control center can be reached directly by calling the national toll-free Poison Help hotline (1-800-222-1222) from anywhere in the United States. This hotline number will let you talk to experts in poisoning. They will give you further instructions.
This is a free and confidential service. All local poison control centers in the United States use this national number. You should call if you have any questions about poisoning or poison prevention. It does NOT need to be an emergency. You can call for any reason, 24 hours a day, 7 days a week.
What to Expect at the Emergency Room
The health care provider will measure and monitor the person's vital signs, including temperature, pulse, breathing rate, and blood pressure.
Symptoms will be treated as appropriate.
The person may receive:
- Activated charcoal
- Airway support, including oxygen, breathing tube through the mouth (intubation),and ventilator (breathing machine)
- Blood and urine tests
- Chest x-ray
- ECG (electrocardiogram, or heart tracing)
- Fluids through the vein (intravenous or IV)
- Medicines to treat symptoms, including naloxone, an antidote to reverse the effects of the poison; many doses may be needed
How well the person does depends on the severity of the overdose and how quickly treatment is received. If the proper narcotic antagonist (drug to counteract the effects of narcotics) can be given, recovery from an acute overdose occurs within 24 to 48 hours. However, if there has been prolonged coma and shock (damage to multiple internal organs), a more serious outcome is possible.
Aronson JK. Dextropropoxyphene. In: Aronson JK, ed. Meyler's Side Effects of Drugs. 16th ed. Waltham, MA: Elsevier; 2016:906-908.
Nikolaides JK, Thompson TM. Opioids. In: Walls RM, Hockberger RS, Gausche-Hill M, eds. Rosen's Emergency Medicine: Concepts and Clinical Practice. 9th ed. Philadelphia, PA: Elsevier; 2018:chap 156.
Reviewed By: Jacob L. Heller, MD, MHA, Emergency Medicine, Emeritus, Virginia Mason Medical Center, Seattle, WA. Also reviewed by David Zieve, MD, MHA, Medical Director, Brenda Conaway, Editorial Director, and the A.D.A.M. Editorial team.